Alert archive / Virginia / Tornado Warnings in 2023

Tornado Warning 5, NWS Blacksburg, VA

August 7, 2023Bland County, Smyth County, Wythe County, Virginia

NWS Blacksburg, VA issued this tornado warning at Aug 7, 2023, 2:02 PM EDT for Bland County, Smyth County, Wythe County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2023, 2:02 PM EDT (18:02 UTC)
Expired
Aug 7, 2023, 2:30 PM EDT
In force
28 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Bland County, VA, Smyth County, VA, Wythe County, VA

The radar

The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 7, 1:51 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2023-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2023-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
694 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

723 
WFUS51 KRNK 071802
TORRNK
VAC021-173-197-071830-
/O.NEW.KRNK.TO.W.0005.230807T1802Z-230807T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
202 PM EDT Mon Aug 7 2023

The National Weather Service in BLACKSBURG has issued a

* Tornado Warning for...
  Northeastern Smyth County in southwestern Virginia...
  Southern Bland County in southwestern Virginia...
  Wythe County in southwestern Virginia...

* Until 230 PM EDT.
    
* At 202 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Marion, moving northeast at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Wytheville...
  Bland...
  Marion...
  Rural Retreat...
  Ceres...
  Max Meadows...
  and Mount Rogers National Recreation Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
      3703 8090 3701 8087 3687 8084 3676 8159
      3686 8165
TIME...MOT...LOC 1802Z 242DEG 35KT 3684 8153 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

AB
2 follow-up statements
558 
WWUS51 KRNK 071820
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT Mon Aug 7 2023

VAC021-173-197-071830-
/O.CON.KRNK.TO.W.0005.000000T0000Z-230807T1830Z/
Smyth VA-Bland VA-Wythe VA-
220 PM EDT Mon Aug 7 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR 
NORTHEASTERN SMYTH...SOUTHERN BLAND AND WYTHE COUNTIES...
    
At 220 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Marion Wytheville, or near Rural Retreat, moving
northeast at 35 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Wytheville...
Bland...
Rural Retreat...
Ceres...
Max Meadows...
Speedwell...
and Fort Chiswell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
      3703 8090 3701 8087 3687 8084 3679 8136
      3698 8143
TIME...MOT...LOC 1820Z 243DEG 32KT 3691 8136 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

AB
640 
WWUS51 KRNK 071823
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Mon Aug 7 2023

VAC021-173-197-071832-
/O.EXP.KRNK.TO.W.0005.000000T0000Z-230807T1830Z/
Smyth VA-Bland VA-Wythe VA-
223 PM EDT Mon Aug 7 2023

...THE TORNADO WARNING FOR 
NORTHEASTERN SMYTH...SOUTHERN BLAND AND WYTHE COUNTIES WILL EXPIRE AT
230 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

A Tornado Watch remains in effect until 900 PM EDT for northwestern
North Carolina...southwestern Virginia...and southeastern West
Virginia.

LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
      3703 8090 3701 8087 3687 8084 3679 8136
      3698 8143
TIME...MOT...LOC 1822Z 242DEG 35KT 3692 8135 

$$

AB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:03 PM EDT, 59 minutes earlier.

Area forecast discussion, Aug 7, 1:03 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
103 PM EDT Mon Aug 7 2023

.SYNOPSIS...
Low pressure will move from Midwest to the eastern Great Lakes
today. Thunderstorms, some severe, are expected to develop in a
warm, moist, and unstable airmass across the region this
afternoon. The risk of seeing thunderstorms will continue until
the passage of a cold front by Tuesday morning. High pressure is
then expected to work across the Tennessee Valley Tuesday, with
drier weather through Wednesday. An area of low pressure,
moving along a front from the lower Mississippi Valley to the
Carolinas, will bring our next chance for storms Thursday.

&&

.NEAR TERM /THROUGH TUESDAY/...
Issued at 1015 AM EDT MON AUG 07 2023

Key Messages:
- Severe thunderstorm risk has been increased to a Moderate
  level, or Level 4 out of 5, for this afternoon and evening.

- Please have multiple ways of receiving weather information
  this afternoon and evening.

Water vapor imagery shows a shortwave trough moving through the
Ohio Valley at mid-morning. The trough should become negatively
tilted as it, along with the speed max (and increased upper-
level difluence) associated with the 250mb jet, moves into our
forecast area this afternoon.

Thermodynamically, we've got at least a head start. This
morning's RNK sounding had close to 700 J/kg of MLCAPE.
Instability should be more than ample across our area this
afternoon, as daytime heating allows MLCAPE values to approach
2000 J/kg by mid-afternoon (SBCAPE could reach 3000 J/kg). As
the synoptic scale features approach our region, effective bulk
shear values will likely increase to 40-50 kts. Based on the
strength of the fields and the potential for damaging wind gusts
greater than 70 MPH, just about our entire area has been
upgraded to a Moderate (or Level 4 of 5) Risk for severe
thunderstorms by the Storm Prediction Center. As a bit of
trivia, this is the first August Moderate Risk for the NWS
Blacksburg forecast area since August 2005.

Overall, there's been no significant change in the expected
development/progression of the convection this afternoon. We
still think that thunderstorms will develop/move into the
western part of our forecast area between noon and 2 PM.
Initially, these storms will likely be discrete. But as they
continue to develop and move eastward, they will form into a
line, with a primary risk of damaging winds and hail. Tornadoes
are also possible across the entire area, although the
parameters for development appear to be greater along and west
of the I-81 corridor.

As of 240 AM EDT Monday...

Key Messages:
Severe storms a good possibility this afternoon...

Models this morning continue to advertise a decent chance of strong
to severe storms this afternoon, especially east of the mountains,
but even the mountains will not be immune to strong storm potential.

There is a complex of storms moving out of Illinois and Indiana,
heading into northern Kentucky this morning. The 0z HRRR/ARW/FV3 all
have this lined up fairly close, while the 3km NAM is lagging in
time by up to 3-4 hours. Usually in these scenarios, the convective
allowing models, and models in general tend to be slower than
actuality.

Considering this will likely still see our best window for storms
running from noon-1pm through 6-8pm. The NCAR Neural Network lines
up well with this thinking but slightly slower just like the CAMS.

No changes to the outlook from the Storm Prediction Center as
enhanced risk continues with a strong southwest-west flow aloft for
August leading to increased bulk shear. The question will be cloud
cover reaching our mountains early enough to limit instability but
even with that said, the dynamics/shear would still be strong enough
to overcome that for severe storms. The better chance for severe from
what we are observing will be east of the mountains and especially
in the foothills/piedmont as high-res models develop a QLCS.

The better parameter for any brief tornadoes per the low and mid
levels exists from southeast KY through the Alleghanys into PA, with
lower chances east. Further east the big issue will be straight line
damaging winds, but cannot rule out a brief tornado along the bowing
line.

Though there is a marginal risk for flooding, the speed of the
storms should limit this.

Given the mode of storms expected today, cannot say for sure that
everyone will see measurable rain so kept pops in the 60-70 percent
range, with higher chances north of I-64.

The main line of storms should be out of the forecast area by 8-9pm,
maybe sooner. Behind this the actual front and upper vort pass
through as low level flow turns west keeping showers and few storms
in the mountains into the evening but more scattered.

Showers will likely stay scattered through the overnight in WV
thanks to being under the 5h trough and some upslope component.

Aside from the storms today, the gradient will be tighter so outside
the storms, expect a breeze with a few gusts to 25 mph in the
mountains/foothills. Temperature forecast leaned toward persistence.
Would be surprised that temps drop into the 70s as the line moves
across this afternoon, but overall high temps should be around 90 in
the piedmont and perhaps Roanoke to 80s in the west. Confidence is
higher for the piedmont over the mountains for highs.

Tonight, drier air will be starting to filter in as dewpoints drop
from the upper 60s to lower 70s today to the lower to mid 60s by
Tuesday morning. Lows will be close to this, slightly higher in the
piedmont with upper 60s to 70 east to lower 60s west.

Winds stay up enough late tonight, so not expecting any fog concerns.

Forecast confidence is high on sky cover, timing of storms and
severe risk, but average on temps.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 1235 PM EDT Monday...

Key Messages:

- Potential for Storms on Thursday.
- Wednesday will be dry for most locations.

Discussion:

Surface high pressure will become established over the area
following the passage of a cold front, leading to quiet, dry weather
for most locations through Wednesday night. A warm front draped
across the southeastern US will slowly lift northward, as a cold
front approaches from the Great Lakes through Thursday, which will
provide the next opportunity for strong storms over the area through
Thursday. Increased mid level winds associated with the more
northern system will advect greater moisture into the area, as
indicated by forecast PWATs over 1.5 inches by Thursday morning.
This set up may contribute to heavy rainfall within any of the
storms that develop. Models are suggesting that the strongest storms
will be along the southern Blue Ridge and the Piedmont, given the
eastward movement of a strong low level jet across Tennessee and the
Carolinas. With the upslope flow from strong westerly winds,
mountain showers and storms could continue into Friday.

Temperatures will be near normal through this forecast period, with
highs in the upper 70s in the west and mid to upper 80s in the east.

Forecast confidence is average to high.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 1255 PM EDT Monday...

Key Messages:

- Storms possible on Saturday, Sunday and Monday look dry for most.
- Near normal temperatures are expected.

Discussion:

A surface frontal system develops over the Great Lakes, and while
the center low looks to track northeastward through eastern Canada,
the cold front will drop through the Mid Atlantic over the weekend.
This system will provide the next chance for the area to see showers
and thunderstorms. Showers and storms will likely develop by
Saturday afternoon over the mountains, then push eastward and
eventually diminishing by the overnight hours in the east. Some
showers and storms may linger over the mountains through early
Sunday morning. Some models are also hinting at the front slowing
down to the east over the area, over far eastern Virginia and North
Carolina, which may lead to continued chances for showers and storms
over the Piedmont through Sunday. However, given how far out this is
in the forecast period, confidence is not very high.

Temperatures will be near normal through this forecast period.

Forecast confidence is average through Friday, but low over the
weekend.

&&

.AVIATION /17Z MONDAY THROUGH FRIDAY/...
As of 603 AM EDT MONDAY...

Areas of fog/low clouds across the forecast area this morning
will scatter out by 14-15z. Still looking at good chance of
storms this afternoon with gusty winds the main threat.
Aviation interests will need to be cognizant of severe weather
threats in our area between 17z-00z.

Trying to time storms impacting terminals with tempo groups has
BLF/LWB getting the bulk of it in the 19-20z time frame then
reaching BCB/ROA 19-21z and LYH/DAN 20-23z. Gusty winds ahead of
the front and storms expected out of the southwest.

Mainly VFR outside the storms today, then IFR/MVFR in the
storms.

Once the storms clear, the front will give more showers/few
storms into Monday evening over the mountains BLF/LWB with sub-
VFR likely, while further east starts to dry and scatter out.

Forecast confidence is average.

EXTENDED AVIATION OUTLOOK...

Tuesday and Wednesday: Flight category reductions possible in
river valleys due to areas of late night BR/FG. Otherwise,
mainly VFR flight categories are expected.

Thursday and Friday: Another storm system could yield more
storms and sub- VFR.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...DB
NEAR TERM...DB/WP
SHORT TERM...AS
LONG TERM...AS
AVIATION...PM/SH/WP
Hazardous weather outlook, Aug 7, 1:53 PM EDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
153 PM EDT Mon Aug 7 2023

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-081800-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
153 PM EDT Mon Aug 7 2023

...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is a moderate, or Level 4 out of 5, risk of severe
thunderstorms this afternoon and evening. This area is generally
west of a Boone North Carolina, to Martinsville and Buckingham
Virginia Line. Across the remainder of Southside Virginia and the
North Carolina Piedmont, there is an enhanced, or Level 3 out of 5,
risk of severe thunderstorms this afternoon and evening.

Thunderstorms will bring the potential for damaging winds, possibly
in excess of 70 miles an hour, and hail. Tornadoes will be possible,
especially west of the Interstate 81 corridor. Localized flooding
is also a possibility.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather by
calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov
or online at www.weather.gov/rnk.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 2:39 PM EDTSevere Thunderstorm WarningRNKCarroll, Pulaski, Wythe51 min
Aug 7, 3:16 PM EDTSpecial Weather StatementRNKBath29 min
Aug 7, 3:17 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick32 min
Aug 7, 3:18 PM EDTSevere Thunderstorm WarningRNKBath, Rockbridge36 min
Aug 7, 3:35 PM EDTSpecial Weather StatementRNKBath25 min
Aug 7, 3:36 PM EDTSpecial Weather StatementRNKCity of Galax24 min
Aug 7, 4:57 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick48 min
Aug 7, 5:54 PM EDTSpecial Weather StatementRNKCity of Danville36 min
Aug 7, 6:26 PM EDTSevere Thunderstorm WarningRNKAlleghany, Craig21 min
Aug 7, 6:59 PM EDTSpecial Weather StatementRNKBotetourt31 min

Nearby

Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.